Dieting with Obstacles - Thyroid issues
11-20-2009, 03:42 PM
I am really writing this to see if someone has had the situation. Just back in October I had my thyroid removed due to cancer. I have gained 7 lbs in a month and I am not a small girl as it is. I feel very tired all the time. I was just put on synthroid 200 mcg. I am wondering how long this takes to see a difference or am I going to feel like this forever. I really am trying to loose weight but do not have the energy to work out.
11-20-2009, 04:06 PM
I have been hypothyroid for many years. It will take about 6 weeks to get the full effect of the Synthroid and you should be rechecked by the doctor at that time. Exercise actually gives you energy. Start small and work up to more. I have 40% lung capacity due to COPD and asthma and pulmonary hypertension, but the doctor stress exercise is imperative and I feel so much better when I do it, despite huffing and puffing while I do it.
11-20-2009, 05:35 PM
Also hypothyroid for 25 years... QuilterinVA is correct, about 6 weeks to get the full effect, and do keep on top of this with your doc. It's very, very important. Your symptoms are typical, and you should start feeling much better as time goes on so long as you take your medication. Don't NOT take your medication. Try your best to not skip doses, and try to take them at the same time every day with nothing but water.
Your weight loss should improve soon, too!
Take good care!
11-22-2009, 06:28 PM
First I want to say that I hope you get to feeling better soon. :)
I have had hypothroidism for about 10 years.(had symptoms for years and kept being told I didn't have it, finally went to a doctor who made a proper diagnosis) I only started taking medication about 3 years ago. Funny thing is once I started the medication, I put on more and more weight. Odd.. I know. It was only recently that my dosage was increased to a point that my levels were in the norm range for me(based on how I feel, etc).
My advise would be to let your doctor know about your weight gain and symptoms. It's also important to get your bloodwork done every three months until you get on the correct dosage.
I agree with raebeaR, in my case I knew I just didn't feel right and had to stay on top of it with my doctor until I did.
11-23-2009, 03:57 PM
Thank you all for your responses. So I guess since I have no thyroid now I have hypothyroid. The doctor really did not explain this well. I had a nodule on my thyroid and turned out that it was cancer. I have never had problems with my thyroid so this is all new to me. It has been 1 week since they changed the meds so I will just wait it out. I have dropped the weight that I have gained as of this morning so I guess it is working.
11-23-2009, 05:11 PM
pcgeek- I am glad to hear you have lost the weight. I would be concerned though that your doctor hasn't explained what is going on. I would make a list of questions and get some answers.
12-01-2009, 02:23 AM
This is my first post, but I'm well-acquainted with thyroid problems. That little gland has haunted half my family for a few generations!
My doctor put me on Synthroid a year ago last summer and I did slowly start to feel better. But I reached a point where I just couldn't get back to *health*. On the rare occasions when I actually had some energy, it felt more like anxiety and I was still useless. My skin was drying out and I was aging *fast*. I put on more belly-fat on Synthroid than I had in my entire life. My memory was crap and I was moody as heck.
After a year, I gave up.
My mother and my aunt had been pressuring me to get on Armour right from the start (I listened to my doctor instead of the people with thyroid issues). I finally changed doctors and got on Armour just a month ago.
Honey, it took about three weeks, but slowly I've started feeling better than I have in years and years. I've uncurled from the couch and started exercising. (I really think that I would've been better even faster, but I dealt with H1N1 and that hit me hard for two of those three weeks.) On Synthroid, I was hungry [munchy] all the time. With Armour, I get normal-hungry and easily satisfied. (The first week I was HUNGRY, but that passed as I adjusted.) I said "no" to ALL the Thanksgiving goodies and it wasn't even painful!
In my experience, and the experience of every member of my family, the synthetic stuff is missing *something* that's present in the Armour. Maybe it's the T-3 or the traces of T-2. Maybe it's just that the body more easily recognizes the natural hormone.
For some people, Synthroid works wonders. You may be one of those people. But if you don't feel better in time, you may want to look into the Armour. If your doctor won't try it (mine wouldn't) then get another doctor. (I *loved* my doctor in all other respects, but I couldn't bend on this issue.)
No, the weight isn't pouring off, but I feel like I have a chance. At least I don't feel like I'm dying all the time. (And the insane moodiness is gone! lol!)
Focus on nutrition above all things and exercise as much as you can. (It's better to do 5 slow minutes on a treadmill three times a day than *nothing*. And yes, the little bits do add up.)
Hang in there. I know how hard it is right now, but it can be better.
12-01-2009, 03:23 AM
I hope you feel better soon! :hug: And that you are cancer free. It can take a month or more for an upped dose to "kick in." I don't know if you're on generic levothyroxine or the name brand Synthroid, but my levels were all over the place with levothyroxine. I can only do the name brand if my levels are to stay stable. You probably know all this stuff, but calcium can interfere with absorption so try to take it an hour before eating and not anywhere near your multi if it contains a dose of calcium. Best of luck hon.
12-05-2009, 08:50 AM
It takes me at least a full month to feel the positive effects of thyroid hormone. I've been up and down on my dosages for some years. NOW, however, I'm in charge of my meds - and won't let my numbers go so out of whack. I'm on 2 grains of Armour, which I have compounded at a local pharmacy. I feel pretty good - but you know I've forgotten what it was like before all this Thyroid stuff happened. I know I wasn't fat.
05-23-2012, 03:51 PM
This thread is over two years old so I am posting hoping it helps someone else. I too had surgery for a benign growth Feb of 2009... My brother had his Tgland removed completely due to cancer. I was lucky tho and they left me with half.
Within six months I gained 10 lbs -----but I had already gained 10 before the surgery from being so tired all the time. So I really needed to lose over 20 lbs.
synthroid worked great for me for about a year. Then 2nd year we upped and then added cytomel which did nothing for me except make me very hungry. I managed to lose 30 lbs in 2011 by starving but again gained 20 back.
It has been 3 years and I have not gotten stable at all. I usually feel ok but not like I should and my feet hurt when I am not on enough synthroid. I was on .88mcg.
Three weeks ago, my doc put me on Armour Thyroid 1.5 grains. At first I felt fine and noticed my appetite was gone! But I still had some of the synthroid left too. But two weeks into it I still felt ok.
Then I got the FLU! and was sick for over a week. My bones ached and what have you.
I am now over the flu, and I feel normal! I have energy and feel like I want to diet again. I need to lose 20. Armour makes me able to control my appetite!!
Armour took about 3 weeks to get me going good----because it is a natural substance so the response is quicker than with synthroid.
However when I began synthroid I noticed a change in a week! then I really noticed a change in a month.
The synthroid works so slowly it will take almost two months for you to know if you are taking enough.
have patience tho. My brother takes 200-225 mcg of Synthroid and he has done very well for 20 years!